Alert archive / Wisconsin / Gale Warnings in 2020
Gale Warning 12, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Sep 5, 2020, 3:00 PM CDT. It took effect at Sep 6, 2020, 9:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2020, 3:00 PM CDT (20:00 UTC)
- In effect from
- Sep 6, 2020, 9:00 AM CDT
- Expired
- Sep 6, 2020, 8:51 PM CDT
- In force
- 12 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
552 WHUS73 KGRB 052000 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 300 PM CDT Sat Sep 5 2020 LMZ521-522-541>543-060400- /O.NEW.KGRB.GL.W.0012.200906T1400Z-200907T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 300 PM CDT Sat Sep 5 2020 ...GALE WARNING IN EFFECT FROM 9 AM SUNDAY TO 4 AM CDT MONDAY... * WHAT...South winds to 30 kt with gusts up to 40 kt veering west Sunday evening. Waves of 3 to 6 ft expected on the bay and 6 to 10 ft on Lake Michigan. * WHERE...Bay of Green Bay south of line from Cedar River to Rock Island Passage and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...From 9 AM Sunday to 4 AM CDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Bersch
5 follow-up statements
975 WHUS73 KGRB 060228 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 928 PM CDT Sat Sep 5 2020 LMZ521-522-541>543-061030- /O.CON.KGRB.GL.W.0012.200906T1400Z-200907T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 928 PM CDT Sat Sep 5 2020 ...GALE WARNING REMAINS IN EFFECT FROM 9 AM SUNDAY TO 4 AM CDT MONDAY... * WHAT...South winds to 30 kt with gusts up to 40 kt veering west Sunday evening. Waves of 3 to 6 ft expected on the bay and 6 to 10 ft on Lake Michigan. * WHERE...Bay of Green Bay south of line from Cedar River to Rock Island Passage and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...From 9 AM Sunday to 4 AM CDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Bersch
731 WHUS73 KGRB 060937 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 437 AM CDT Sun Sep 6 2020 LMZ521-522-541>543-061745- /O.CON.KGRB.GL.W.0012.200906T1400Z-200907T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 437 AM CDT Sun Sep 6 2020 ...GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 4 AM CDT MONDAY... * WHAT...South winds to 30 kts with gale force gusts around 35 kts, veering west during the evening. Waves building to 3 to 6 ft on the bay, and to 7 to 11 ft on the lake. * WHERE...Bay of Green Bay south of line from Cedar River to Rock Island Passage and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...From 9 AM this morning to 4 AM CDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A Small Craft Advisory will likely be needed for Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ JS
454 WHUS73 KGRB 061533 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1033 AM CDT Sun Sep 6 2020 LMZ521-522-541>543-062345- /O.CON.KGRB.GL.W.0012.000000T0000Z-200907T0900Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1033 AM CDT Sun Sep 6 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...South winds to 30 kts with gale force gusts around 35 kts, veering west during the evening. Waves building to 3 to 6 ft on the bay, and to 7 to 11 ft on the lake. * WHERE...Bay of Green Bay south of line from Cedar River to Rock Island Passage and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...Until 4 AM CDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...A Small Craft Advisory will likely be needed for Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Eckberg
059 WHUS73 KGRB 062038 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 338 PM CDT Sun Sep 6 2020 LMZ521-522-541>543-070445- /O.EXT.KGRB.GL.W.0012.000000T0000Z-200907T0500Z/ /O.NEW.KGRB.SC.Y.0064.200907T0500Z-200907T1500Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 338 PM CDT Sun Sep 6 2020 ...GALE WARNING NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT MONDAY... * WHAT...South winds 15 to 25 kts with gale force gusts around 35 kts, veering west during the evening. Waves building 3 to 5 ft subsiding to 2 to 4 ft on the bay, and to 6 to 9 ft subsiding to 3 to 6 ft on Lake Michigan. * WHERE...Bay of Green Bay south of line from Cedar River to Rock Island Passage and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...For the Gale Warning, until midnight CDT tonight. For the Small Craft Advisory, from midnight tonight to 10 AM CDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Bersch
764 WHUS73 KGRB 070151 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 851 PM CDT Sun Sep 6 2020 LMZ521-522-541>543-071000- /O.CAN.KGRB.GL.W.0012.000000T0000Z-200907T0500Z/ /O.EXT.KGRB.SC.Y.0064.200907T0151Z-200907T1500Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 851 PM CDT Sun Sep 6 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM CDT MONDAY... ...GALE WARNING IS CANCELLED... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt veering west late this evening then northwest Monday morning. Waves 2 to 4 ft on the bay and 5 to 8 ft subsiding to 3 to 5 ft on Lake Michigan. * WHERE...Bay of Green Bay south of line from Cedar River to Rock Island Passage and Lake Michigan from Rock Island Passage to Sheboygan. * WHEN...Until 10 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Bersch
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Sep 5, 12:59 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 5, 12:59 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Green Bay WI 1259 PM CDT Sat Sep 5 2020 Updated aviation portion for 18Z TAF issuance .SYNOPSIS... Issued at 401 AM CDT Sat Sep 5 2020 Plenty of sunshine with near normal temperatures today, some showers and thunderstorms tonight into Sunday night, then much cooler next week. The large scale pattern across North America will undergo modest amplification during the next couple days when ridging along the West Coast begins to build and a downstream shortwave rotates through the mid-continent longwave trough position. Continued amplification/sharpening of the western ridge will cause the subsequent shortwave to dig sharply south along the Rockies, eventually closing off/nearly closing off over the Desert Southwest or Southern Plains by mid-week. Temperatures will be fairly close to seasonal normals today, then trend downward. High temperatures could be 12-16F degrees below normal by the middle of next week before beginning to moderate late in the period. A cyclone crossing the region during the next 36-48 hours combined with a period of southwest upper flow as the large scale pattern amplifies next week will result in above normal precipitation for the period, with the highest amounts likely across the southern part of the forecast area. && .SHORT TERM...Today...Tonight...and Sunday Issued at 401 AM CDT Sat Sep 5 2020 There were a lot of forecast details to work out this morning. Subtle forcing in the form of mid-level FGEN and isentropic lift was generating showers across the southern part of the forecast area during the pre-dawn hours. A few sprinkles were noted across the north, closer to the upper jet. Based PoPs early today on the extrapolated movement of the precipitation. Anticipate dry weather once it shifts east. Little change in 850 mb temps along with plenty of sunshine suggested persistence would yield a good high temperature forecast for most of the area, though the north will probably warm a bit more than yesterday. The shortwave on the downstream side of the western ridge will begin amplifying/digging across AB/SK tonight, generating a cyclone in the Lake Winnipeg region by morning. In response, a southwesterly LLJ is expected to develop from the Central Plains to the Upper Mississippi Valley region. An elevated mixed layer with very steep middle level lapse rates will also be shifting east across the Plains. Meanwhile, low-level moisture already pooled across KS/OK near a strengthening warm frontal boundary will begin shifting toward the region. A convective complex or at least clusters of convection are likely to form as these features coalesce overnight. But the focus of the convection should remain southwest of the area, with just the weaker northeast part of the complex possibly arriving in the area late. The remnants of the complex will probably shift east/northeast across the area Sunday morning, possibly producing some hail. Convective evolution Sunday afternoon is more uncertain and will depend heavily on the coverage/duration of the morning complex and how much northward progress is made by the warm front. The models suggest strong shear will be in place across the area (0-6km shear AOA 50 kts), with large looped hodographs on model forecast soundings. Some of the models also generated fairly robust buoyancy. But even if that occurs, the most unstable parcels will probably remain elevated as the sun angle is now lowering and surface temperatures won't respond to a couple hours of sunshine (if we even get that) the way the would have several weeks ago. Of more importance will be a stout cap around 750 mb that may be difficult to overcome to get storms to fire. It seems most likely the main convective development later Sunday will be south and east of the area, though that is something that will need to be watched closely given the forecast wind fields. Strong south flow up the length of Lake Michigan will result in significant waves Sunday. A high swim risk is anticipated, and a Beach Hazard Statement advising of the danger will likely be necessary with later forecasts. .LONG TERM...Sunday Night Through Friday Issued at 401 AM CDT Sat Sep 5 2020 A fairly active pattern will be in place for the extended forecast as an upper level ridge builds over the Appalachians and a trough digs in over western CONUS. Expect periods of rainfall and well below normal temperatures by the middle of next week as cooler air pours in from the north. Sunday night into Monday...The low pressure system over Ontario will shift eastwards early Sunday night, bringing a cold front through the region by Monday morning. Storms and rain will push out of the region fairly quickly as the front moves through, but a few storms and showers will likely still be in place ahead of the cold front. Severe potential appears to be fairly conditional ahead of the front. Although shear values are fairly impressive, much of the instability appears to be capped and possibly overestimated by some of the models. Depending on how Sunday shapes up in the short term, a few storms could be possible before the front moves through however. Monday night Through Wednesday...Late Monday through the middle of the week will be the most unsettled portion of the forecast, as the main upper level trough digs into the desert southwest. This will align to bring continuous Gulf moisture into the region with a nearly stationery front setting up across southern Wisconsin to northern Illinois. We will be north of this front, which means we will likely see fewer thunderstorms, but more overrunning showers and rain, and below normal temperatures as cooler air flows in from the north. High temperatures will be well below normal early next week, with highs in the lower to middle 50s. Winds will be gusty at times through the midweek as the pressure gradient tightens. Depending on where exactly the stationery front sets up, there is also the potential for an extended period of northeast winds Tuesday to Thursday, which could pose a risk for shoreline flooding along the bay of Green Bay. Rest of the forecast... The upper trough will progress eastwards by the end of the extended, tracking northeastwards towards the area. It's possible we'll see another round of active weather by next weekend before all is said and done, but the exact path is unclear. High temperatures will begin to rise some during this time, but will still be around 10 degrees below normal, ranging from the middle to lower 60s. && .AVIATION...for 18Z TAF Issuance Issued at 1259 PM CDT Sat Sep 5 2020 VFR flight conditions are expected this afternoon and overnight. The main aviation issue will be northwest wind gusts to around 20 kts through late afternoon. Quiet weather is expected through most of the night as winds shift to the south. Conditions change early Sunday morning as showers (and possible a few thunderstorms, but kept out of TAFs this issuance as timing and location confidence is low) enter the area, cigs lower to MVFR, LLWS develops, and sfc winds becoming gusty as well. There may be a lull in the precip through the midday, with more rain and thunderstorms possible later Sunday afternoon and evening, especially across central and east- central WI. && .MARINE... Issued at 401 AM CDT Sat Sep 5 2020 Gale force gusts from the south are possible Sunday. But with colder waters over the nearshore due to upwelling during the strong west winds of the last few days and warm temps arriving aloft, the depth of mixing that occurs over the NSH waters is somewhat in question. Will forego a Gale Watch for now and allow later shifts to reassess. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......Uhlmann AVIATION.......KLJ MARINE.........Skowronski
Hazardous weather outlook, Sep 5, 4:25 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 425 AM CDT Sat Sep 5 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 425 AM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible late tonight, mainly across central Wisconsin. A few of the storms could produce small hail and gusty winds, but severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Sunday through Friday A couple rounds of thunderstorms are possible Sunday into Sunday evening. The primary risk with the storms will be heavy rainfall which could lead to localized flooding. Hail and gusty winds are also possible. Although at this point it appears unlikely, it is possible a risk for severe storms could evolve Sunday afternoon into Sunday evening if the morning storms depart quickly enough and there are significant breaks in the cloud cover. Be sure to monitor later forecasts for updates on this possibility. Hazardous swimming conditions are likely at Lake Michigan beaches on Sunday due to building waves. Flooding of shoreline areas of the Bay of Green Bay is possible Tuesday into Thursday due to the potential for gusty northeast winds for a prolonged period of time. Heavy rainfall is also possible at this time, mainly over east-central Wisconsin. .SPOTTER INFORMATION STATEMENT... Formal spotter activation is not expected to be necessary, but spotters should report any hail or wind gusts over 40 mph to the National Weather Service in Green Bay. LMZ521-522-541>543-061100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 425 AM CDT Sat Sep 5 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday A couple rounds of thunderstorms are possible Sunday into Sunday evening. In addition to dangerous lightning strikes, the storms could also produce hail and gusty winds which will be a hazard to boaters on the bay and lake. Gusty south winds will create hazardous conditions for small craft Sunday through Sunday night. Gale force gusts are possible from mid-morning Sunday through Sunday evening. Gusty north to northeast winds could create hazardous conditions for small craft Tuesday through Wednesday. Skowronski/Uhlmann
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:53 PM CDT | Beach Hazards Statement | GRB | Door, Kewaunee, Manitowoc | 37 hr |
| Sep 5, 2:53 PM CDT | Lakeshore Flood Advisory | GRB | Door, Kewaunee, Manitowoc, Marinette, Oconto | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.